Winter Storm, Gibson
- When
- December 22, 3:00 AM CST to December 23, 2:00 AM CST
- Where
- Gibson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
A record-setting winter storm dumped from 17 to 22 inches of snow across southwest Indiana, closing interstates and shutting down most businesses near the peak of the Christmas shopping season. A 25-mile stretch of Interstate 64 from the Illinois state line to Evansville (the Interstate 164 exit) was closed for about 48 hours.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A record-setting winter storm dumped from 17 to 22 inches of snow across southwest Indiana, closing interstates and shutting down most businesses near the peak of the Christmas shopping season. A 25-mile stretch of Interstate 64 from the Illinois state line to Evansville (the Interstate 164 exit) was closed for about 48 hours. The National Guard was mobilized to assist motorists along the interstate who were stranded in their vehicles overnight. About 100 motorists were transported to emergency shelters, including dozens taken to the Red Cross building in Evansville. Drifts up to 5 feet deep made many roads impassable. States of emergency were declared in Vanderburgh, Warrick, and Gibson Counties, where drivers were urged to stay off the roads. There were reports of plows and even a Humvee disabled in ditches and deep snow drifts. Most travel, including that by police and other emergency workers, was done in four-wheel drive vehicles. Two fatalities in Evansville were indirectly attributed to the snow. In both cases, elderly men suffered fatal heart attacks while shovelling snow. Mail delivery was suspended in most areas for at least one day. Gusty north winds from 15 to 25 MPH caused blowing and drifting. There was a 3-hour lull in the snow during the early afternoon, otherwise visibility was frequently around one-quarter mile for over 24 hours. Snowfall rates averaged an inch per hour, with higher rates observed in thundersnow. The total of 22.3 inches measured at the Evansville Airport established a new 24-hour snowfall record. This single storm total resulted in the second snowiest December on record at Evansville, where records date back to 1897. Preliminary snowfall reports from co-operative observers included 18.5 inches at Boonville (Warrick County) and 16.7 inches at Stendal (Pike County). Recovery efforts were slowed by gusty winds and bitterly cold arctic air, as low as 10 below zero on Christmas morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 22, 1:30 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 130 AM CST WED DEC 22 2004 .DISCUSSION... FORECAST IN PRETTY GOOD SHAPE...JUST SOME MINOR ALTERATIONS NEEDED. NARROW AXIS OF ENHANCED PRECIPITATION...IN THE FORM OF HEAVY SNOW...MIXED AT TIMES WITH SLEET WAS FROM JUST NORTH OF POPLAR BLUFF...TO CAPE GIRARDEAU...ACROSS ANNA AND JONESBORO IN SOUTHERN ILLINOIS...INTO WILLIAMSON AND SALINE COUNTIES. UP TO 3 INCHES OF SNOW ACCUMULATION REPORTED IN THESE AREAS. RAIN / SNOW LINE APPEARS TO RUN FROM JUST NORTH OF BLOOMFIELD MISSOURI...TO BETWEEN CAIRO AND PADUCAH...TO SOUTH OF EVANSVILLE. RAIN CONTINUED OVER MUCH OF WEST KENTUCKY. MEANWHILE...ALONG THE INTERSTATE 64 CORRIDOR...MAINLY SLEET OR VERY LIGHT SNOW. UP IN THIS AREA...MUCH DRIER LOW TROP AIR HAS EDGED SOUTHWARD...AND LIMITED PRECIP EFFICIENCY. WILL MAINTAIN OUR WINTER STORM WARNING FOR TODAY THROUGH TONIGHT. MAY HAVE TO EDGE UP OUR SNOW AMOUNTS IN OUR HEAVY SNOW AXIS WE HAVE PROGGED. ALREADY CONVECTIVE ELEMENT...WITH LIGHTNING AND THUNDER REPORTED OVER SE MISSOURI. SFC LOW PRESSURE BY 18Z SHOULD BE OVER LOUISIANA AND MISSISSIPPI. IT WILL MOVE NORTHEAST INTO SCNTRL KENTUCKY BY MIDNIGHT TONIGHT AND THEN SHOOT UP INTO OHIO BY 12Z THURSDAY. ARCTIC AIR CONTINUES TO PLUNGE SOUTH ACROSS THE FA EARLY THIS MORNING. EXPECT THE ARCTIC AIR WILL WIN OUT FOR THE MOST PART...AND CHANGE ALL LOCATIONS TO SNOW...WITH SLEET POSSIBLE AT TIMES...AS PROFILES JUST OFF THE DECK SHOW JUST BELOW ZERO. THERE MAY ALSO BE A SHORT PERIOD OF FREEZING RAIN...IF TEMPS CAN GET TO 32 WHILE IT IS STILL RAINING...AND BEFORE A CHANGE OVER OCCURS. ONLY QUESTION MARK AREA IS SE PART OF FA...WHERE MORE OF A MIX MAY PERSIST THROUGH THE DAY AND INTO THE EARLY EVENING. WE WILL HAVE HIGH POPS TODAY AND TONIGHT. BUT MAIN EVENTS MAY COME IN TWO ROUNDS. FIRST THROUGH MIDDAY / EARLY AFTERNOON...THEN SECOND TONIGHT IN WRAP AROUND SEGMENT OF STORM SYSTEM. THUS BY THE TIME ALL IS SAID AND DONE...EXPECT SOME FAIRLY HEFTY SNOWFALL AMOUNTS FOR THE AREA...BASED ON THE AMOUNT OF WATER BEING INJECTED INTO THIS SYSTEM...AND DURATION. IN HEAVY SNOW AXIS...FROM SW IN INTO SRN IL AND PART OF SE MO...EXPECT 8 TO 14 INCHES OF SNOW. WILL TAPER AMOUNTS DOWN UP ALONG I 64 CORRIDOR...AND IN WEST KY...WHERE MORE OF A MIX MAY HOLD DOWN OVERALL AMOUNTS...ESPECIALLY AROUND HOPKINSVILLE AREA. WILL MOVE THE SNOW OUT OF ALL THE REGION EXCEPT THE EXTREME EAST BY 12Z THUR...AND EVEN THEN...JUST KEEP A LOW CHC EARLY MORNING. THEN...MUCH COLDER WEATHER AS STRONG ARCTIC HIGH PRESSURE TAKES CONTROL. NO CHANGES MADE TO THE FORECAST BEYOND THURSDAY. NEXT CHANCE OF PRECIP STILL APPEARS TO BE EARLY NEXT WEEK. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...WINTER STORM WARNING TODAY AND TONIGHT ALL COUNTIES MO...WINTER STORM WARNING TODAY AND TONIGHT ALL COUNTIES IL...WINTER STORM WARNING TODAY AND TONIGHT ALL COUNTIES IN...WINTER STORM WARNING TODAY AND TONIGHT ALL COUNTIES && CN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 243 PM CST TUE DEC 21 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>008-010-011-013>016- 018>020-MOZ076-086-087-100-107>112-114-221100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CRITTENDEN KY-DAVIESS KY- EDWARDS IL-FRANKLIN IL-FULTON KY-GALLATIN IL-GIBSON IN-GRAVES KY- HAMILTON IL-HARDIN IL-HENDERSON KY-HICKMAN KY-HOPKINS KY-JACKSON IL- JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL- MCCRACKEN KY-MCLEAN KY-MISSISSIPPI MO-NEW MADRID MO-PERRY MO- PERRY IL-PIKE IN-POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL- SCOTT MO-SPENCER IN-STODDARD MO-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 243 PM CST TUE DEC 21 2004 ..WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH WEDNESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF WESTERN KENTUCKY AND ALL OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT A MIXTURE OF RAIN...SLEET AND SNOW MAY DEVELOP ACROSS THE REGION THIS EVENING. AREAS NORTH OF THE OHIO RIVER AREA MAY EXPERIENCE A BRIEF PERIOD OF RAIN...THE PRECIPITATION SHOULD QUICKLY CHANGE OVER TO SNOW. AREAS ALONG AND SOUTH OF THE OHIO RIVER WILL HAVE RAIN THIS EVENING...WHICH WILL CHANGE TO A MIX AFTER MIDNIGHT...THEN EVENTUALLY OVER TO SNOW AROUND SUNRISE. SEE OUR WINTER WEATHER PRODUCTS FOR MORE DETAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL CONTINUE OVER MOST OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA. THE PRECIPITATION WILL CHANGE TO SNOW OVER MOST OF WESTERN KENTUCKY DURING THE MORNING HOURS. A SIGNIFICANT SNOW AND ICE STORM IS EXPECTED. BLOWING AND DRIFTING OF SNOW IS EXPECTED WITH NORTH WINDS OF 10 TO 20 MPH ON WEDNESDAY AND INTO WEDNESDAY NIGHT. SEE OUR WINTER WEATHER PRODUCTS FOR MORE DETAILS. TRAVEL ACROSS THE QUAD STATE AREA WILL BE HAZARDOUS ON WEDNESDAY AND WEDNESDAY NIGHT. THE SNOW SHOULD TAPER OFF LATE WEDNESDAY NIGHT. COMING IN IMMEDIATELY BEHIND THE SNOW...WILL BE ANOTHER SURGE OF ARCTIC AIR. WIND CHILL VALUES WILL BE IN THE SINGLE DIGITS TO JUST BELOW ZERO WEDNESDAY NIGHT AND THURSDAY. WIND CHILL VALUES FROM ZERO TO TEN BELOW ZERO ARE EXPECTED THURSDAY NIGHT. LOWS WILL BE IN THE SINGLE DIGITS BOTH FRIDAY AND SATURDAY MORNING. HIGHS WILL ONLY BE IN THE UPPER TEENS TO LOWER 20S THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS FROM OUR REGIONAL SPOTTER NETWORK WOULD BE GREATLY APPRECIATED DURING THE EVENT. KYZ009-012-017-021-022-221100- CALLOWAY KY-CHRISTIAN KY-MUHLENBERG KY-TODD KY-TRIGG KY- 243 PM CST TUE DEC 21 2004 ...WINTER STORM WARNING WEDNESDAY AND WEDNESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF WESTERN KENTUCKY. .TODAY AND TONIGHT... RAIN IS EXPECTED ACROSS THE AREA LATE THIS AFTERNOON THROUGH TONIGHT. RAIN MAY BE HEAVY AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY COLDER TEMPERATURES WILL SPREAD ACROSS THE AREA DURING THE MORNING HOURS. THIS WILL CHANGE THE RAIN TO FREEZING RAIN AND SLEET. DURING THE AFTERNOON...THE PRECIPITATION SHOULD CHANGE TO SNOW. A SIGNIFICANT ICE AND SNOW STORM IS EXPECTED. NORTH WINDS OF 10 TO 20 MPH MAY CAUSE BLOWING AND DRIFTING OF SNOW WEDNESDAY NIGHT. SEE OUR WINTER WEATHER PRODUCTS FOR MORE DETAIL. THE SNOW SHOULD TAPER OFF LATE WEDNESDAY NIGHT. COMING IN IMMEDIATELY BEHIND THE SNOW...WILL BE ANOTHER SURGE OF ARCTIC AIR. WIND CHILL VALUES WILL BE IN THE SINGLE DIGITS TO JUST BELOW ZERO WEDNESDAY NIGHT AND THURSDAY. WIND CHILL VALUES FROM ZERO TO TEN BELOW ZERO ARE EXPECTED THURSDAY NIGHT. LOWS WILL BE IN THE SINGLE DIGITS BOTH FRIDAY AND SATURDAY MORNING. HIGHS WILL ONLY BE IN THE UPPER TEENS TO LOWER 20S THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS FROM OUR REGIONAL SPOTTER NETWORK WOULD BE GREATLY APPRECIATED DURING THE EVENT. PS
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428457, 5428458, 5428459, 5428460, 5428461, 5428462.